Arizona, 2021

Flash Flooding and Dust Storm in Arizona, July 9 to 10, 2021

July 9 to 10, 2021 · NWS PSR · 19 events in 7 counties and zones

Thunderstorms developed along the Mogollon Rim during the early part of the afternoon on the 9th. Relatively strong easterly mid level anticyclonic flow associated with the upper level ridge centered near the Arizona/Utah state line helped allow strong to severe thunderstorms to propagate westward into the lower deserts.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$271,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed along the Mogollon Rim during the early part of the afternoon on the 9th. Relatively strong easterly mid level anticyclonic flow associated with the upper level ridge centered near the Arizona/Utah state line helped allow strong to severe thunderstorms to propagate westward into the lower deserts. The severe thunderstorms led to damaging winds gusts upwards of 60-65 mph across southeast portions of the Phoenix metro. Thee severe winds ahead of the thunderstorms also produced a dust storm that led to widespread reports of dense blowing dust across central and southeastern Phoenix and as far south as Casa Grande. A few isolated instances of flash flooding occurred as well, including the recent Telegraph burn scar where over 0.75 of rain fell. There were numerous reports of damage across eastern parts of the Valley, including numerous power poles and large trees down. No injuries were reported with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 9, 5:08 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 5:08 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
508 PM MST Fri Jul 9 2021

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
Well above normal temperatures will continue through the weekend,
posing a high risk for health impacts across lower elevation
communities. Moisture levels will remain elevated enough for a
threat of afternoon and evening showers and storms, primarily from
Phoenix eastward. A shift in the weather pattern is expected next
week, with temperatures cooling and increased chances for showers
and thunderstorms.

&&

.DISCUSSION...
The morning began with a few isolated showers over the Chocolate
Mountains but that activity has since cleared with sunny skies now
gracing the entire forecast area. Boundary layer moisture is very
evident, as evidenced by another morning of widespread dew points
above 60 degrees, and keeping the Southwest relatively muggy. The
abundant surface moisture helped keep overnight low temperatures
elevated as the morning low in Phoenix cooled down only to 94
degrees, just two degrees below the all-time warmest low temperature
of 96 degrees...if it holds through midnight tonight.

The warm morning start was a fitting way to mark the beginning of
a warming trend as the H5 high pressure ridge continues to strengthen
the next few days. An Excessive Heat Warning is in effect for portions
of south-central Arizona, including the Phoenix area, through Sunday
and across portions of southeast California through Monday. Saturday
is still anticipated to be the hottest day with highs approaching
112-116 degrees east of the Colorado River and 115-122 degrees across
parts of southeastern California. Confidence in temperatures reaching
heat warning thresholds as defined by the HeatRisk on Sunday/Monday
is not great, but conditions are still going to be hot with poor
overnight reprieve as lows struggle to cool below 90 degrees in some
places.

Yesterday's forecast went as expected through the early evening with
fairly strong storms propagating off the Rim and White Mountains into
southern Gila and eastern Maricopa Counties. However, upper level
support and outflow boundary interactions needed for lower desert
storms did not pan out. Favorable parameters for convection, as
discussed yesterday, are generally still in play for today. Storm
chances and/or impacts more likely over the higher terrain
compared to the lower desert. Warming temperatures will again mix
through a deep boundary layer, eradicating a low level inversion,
and further eating into the stronger midlevel inversion. The
latest HREF indicates better potential for storms pushing through
southern Yavapai County that could send strong outflows into
northwestern Maricopa County. This activity is better situated to
impact the Wickenburg area but could stretch as far east as the
northwest Valley. Overall, storm chances in the Valley (or anywhere
in the lower desert) are still low, around 10-20%. Any storms that
do develop, whether in Gila County or elsewhere, will be capable of
producing strong localized wind gusts of 40-60 mph, outflow winds,
and locally heavy rain.

Assuming today's conditions are not met, there should be enough
moisture and CAPE to keep some thunderstorm threat in the forecast
for Saturday. Trends in numerous CAMs and ensemble means point towards
a very active afternoon and evening for thunderstorms across eastern
and southeastern AZ. For our forecast area, Gila and Pinal Counties
will need the most watching as HREF gives a 70% chance for thunderstorm
wind gusts exceeding 35 mph and a 10-20% chance exceeding 60 mph.
Probabilities for storms and related wind gusts are even better
southeast of Phoenix, which means unlike all the other days so far
this summer, we could be looking at much better potential for
widespread dust between Phoenix and Tucson. PoPs and storm chances
in Phoenix and places farther west are still conditional and fairly
low at 25% or less.

Global ensembles pretty consistently forecast a shift in the upper
level pattern early next week, with the H5 ridge migrating more
to the west allowing a weakness in the mid/upper levels to develop
over AZ/NM. Moisture/PWAT values increase and combined with cooler
thermal profiles generate more widespread, uncapped instability.
There may still be enough of a northeast flow to allow storm
migration into lower elevations, but wind fields will be relaxing
some (indicative of an increasing flash flood threat). There will
be various vorticity centers migrating through the area - either
sheared-off energy from the initial development of the trough/
weakness or new development due to convective activity.QPF values
from global ensembles begin increasing Monday and remain elevated
through Wed/Thu. Overall more active thunderstorm period on the
horizon with increased cloud cover and cooler temperatures.

&&

.AVIATION...Updated at 0008Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Aside from a 20-30% chance of convective outflows this afternoon and
gusty westerlies through this evening, minimal aviation impacts are
expected. Isolated thunderstorms that have developed over the higher
terrain north and east of Phoenix this afternoon have only a 10-15%
chance of propagating into the lower deserts this evening.
Strong midlevel capping should limit convective development along
outflows, with hi-res models suggesting the best chance of an
isolated storm will be over northern and western portions of
Phoenix. Confidence currently remains too low to include convection
or outflows in any of the TAF sites at this time. Otherwise, winds
will continue to favor a westerly component through this evening
with gusts up to 20-25 knots before light and variable or easterly
winds return overnight. Aside from thunderstorms, FEW-SCT ceilings
at or above 15 kft are expected.

As far as the forecast for Saturday, westerly winds are expected to
commence during the mid/late-morning hours with stronger winds (and
some gustiness) during the afternoon hours. Latest hi-res computer
model forecasts are indicating the development of convective
activity during the late afternoon/early evening hours over he
RIm/White Mtns with the development of more organized convective
activity over Pinal/Pima counties during the mid/late evening hours
on Saturday. Although there is still significant uncertainty on how
much of this convective activity will actually make its way into the
Phoenix area, it does seem more likely that some sort of wind shift
to SE-ly will occur, along with some blowing dust. Have included a
wind shift, BLDU, and VCSH in the KPHX TAF to reflect this
possibility.

Southeast California/Southwest Arizona including KIPL and KBLH:

Aside brief afternoon gusts up to 25 knots and density altitude
concerns, minimal aviation impacts are expected through Saturday
morning. Winds at KIPL will favor a southeast to southwest component
through the period, whereas KBLH will generally remain southerly.
Skies will generally remain clear with FEW-SCT cloud decks at or
above 15 kft. Minor density altitude impacts may begin as early as
this afternoon as temperatures briefly reach 115 deg F at KBLH. More
prolonged periods of 115-119 deg F temperatures are expected
tomorrow at KIPL and KBLH, with a 25% chance of temperatures
climbing above 120 deg F at KBLH.

&&

.FIRE WEATHER...
Monday through Friday:
No major changes to the forecast...Temps transition to cooler
(2-5F below normal) and more humid (minimum RH 15-50%) by
Wednesday. The more cool/humid air will be closer to the AZ/NM
border where overnight RH recoveries will exceed 35% most places
with recoveries potentially exceeding 80% for higher elevations.
Conditions will be somewhat warmer/drier conditions across
southeast California. Chances for showers and storms will increase
across eastern Arizona Monday-Thursday, with storms capable of
producing lightning strikes, locally heavy rain, strong wind
gusts, and long-traveling outflow winds that cause sudden changes
in wind directions. Outside of thunderstorms, winds will follow
typical diurnal/topographic influences with afternoon gusts near
15-20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530-532>534-
     537-538-540>544-546-548>551.

CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ569.

     Excessive Heat Warning until 8 PM PDT Monday for CAZ560>563-
     566>568-570.

&&

DISCUSSION...AD/Iniguez
AVIATION...Percha/Hopper
FIRE WEATHER...Iniguez/AD

In the hours before

Special weather statement, Jul 9, 4:53 PM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
453 PM MST Fri Jul 9 2021

AZZ560-562-563-100045-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
453 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 545 PM MST...

At 453 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Globe. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Globe.

This includes US Highway 60 between mile markers 253 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3359 11064 3345 11051 3337 11069 3339 11076
      3354 11086
TIME...MOT...LOC 2353Z 068DEG 2KT 3349 11067

SDB
Special weather statement, Jul 9, 5:36 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
536 PM MST Fri Jul 9 2021

AZZ558-560-563-100100-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
536 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...

At 536 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 16 miles east of Globe. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Carlos, Cutter and Peridot.

This includes AZ Route 70 between mile markers 257 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 11041 3338 11045 3330 11045 3329 11047
      3334 11070 3343 11070 3351 11048 3340 11038
TIME...MOT...LOC 0036Z 058DEG 2KT 3341 11050

SDB
Special weather statement, Jul 9, 6:23 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
623 PM MST Fri Jul 9 2021

AZZ533-100215-
Central La Paz AZ-
623 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
715 PM MST...

At 623 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Burro Creek Campground, or 13 miles northeast of Alamo
Lake, moving southwest at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alamo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Alamo Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3414 11333 3403 11340 3421 11372 3422 11371
      3421 11367 3423 11364 3423 11361 3431 11353
      3429 11336 3432 11334
TIME...MOT...LOC 0123Z 036DEG 15KT 3438 11338

SDB
Special weather statement, Jul 9, 7:45 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
745 PM MST Fri Jul 9 2021

AZZ560-563-100315-
Southeast Gila County AZ-San Carlos AZ-
745 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 815 PM MST...

At 745 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sawmill, or 33 miles east of Globe, moving
southwest at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 11017 3345 11018 3344 11032 3342 11035
      3340 11035 3340 11041 3356 11051 3364 11021
      3347 11010
TIME...MOT...LOC 0245Z 059DEG 9KT 3351 11022

SDB
Special weather statement, Jul 9, 9:18 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
918 PM MST Fri Jul 9 2021

AZZ547>549-551>553-555>558-100500-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
918 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 1000 PM MST...

At 917 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Queen Valley to near Florence Junction to
8 miles northeast of Florence. Movement was west at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Mesa, Apache Junction, Florence, Coolidge, Superior, Gold Canyon,
Queen Creek, La Palma, Gold Camp, Lost Dutchman State Park,
Goldfield, San Tan Valley, Florence Junction, Queen Valley,
Superstition Mountains, Apache Lake, Phoenix Mesa Gateway Airport,
Boyce Thompson Arboretum, San Tan Mountain Park and Randolph.

This includes the following highways...
US Highway 60 between mile markers 190 and 235.
AZ Route 87 between mile markers 125 and 141.
AZ Route 202 between mile markers 30 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3325 11094 3284 11155 3310 11167 3338 11167
      3368 11120
TIME...MOT...LOC 0417Z 068DEG 12KT 3338 11126 3324 11127 3310 11125

SDB

The radar

The Phoenix radar (KIWA), 75 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 dust storm, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gila

When
July 9, 9:18 PM MST
Where
Gila County, Miami
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.400, -110.870

A trained weather spotter in Miami, AZ reported that severe thunderstorms knocked down a mature apple tree onto a church parking lot near Sullivan Street and Davis Canyon Road. No injuries were reported.

Flash Flood, Gila

When
July 9, 9:50 PM MST to 10:50 PM MST
Where
Gila County, 4.97 mi SSW of Globe to 4.73 mi SSW of Globe
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
33.330, -110.800

Heavy rainfall combined with enhanced runoff from the recent Telegraph burn scar led to flooding across Ice House Canyon road in Ice House Canyon. Images from Forest Service officials showed a considerable amount of debris on the banks of the wash with some debris covering the surface of the road. No injuries or damage were reported.

Thunderstorm Wind, Pinal

When
July 9, 9:57 PM MST to 10:04 PM MST
Where
Pinal County, 7.11 mi NW of Florence Jct
Measured
56 kt (64 mph) estimated gust
Property damage
$56,000
Reported by
Utility Company
Coordinates
33.330, -111.430

Severe thunderstorms moving off the higher terrain and into the lower deserts led to damaging wind gusts upwards of 60-65 mph around the Gold Canyon area. The damaging winds resulted in 28 distribution poles being knocked down along Highway 60 at MP 206. No injuries were reported.

Thunderstorm Wind, Pinal

When
July 9, 10:10 PM MST to 10:20 PM MST
Where
Pinal County, 2.89 mi W of Magma
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.130, -111.550

Severe thunderstorms with measured winds upwards of 65 mph led to multiple reports of damage across San Tan Valley. At 2210MST, a trained weather spotter reported that numerous large trees 1-2 feet in diameter had been uprooted near Amira Park and in Johnson Ranch. Multiple downed trees were also reported in the Circle Cross Ranch and the Morning Sun Farms areas. Multiple power poles were reported down as well along Skyline Drive. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 9, 10:10 PM MST
Where
Maricopa County, 0.9 mi NE of (Chd)williams Afb
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
33.310, -111.660

The Phoenix-Mesa Gateway Airport AWOS station (KIWA) recorded a peak gust of 60 mph as severe thunderstorms moved through the area.

Dust Storm, Southeast Gila County

When
July 9, 10:10 PM MST to 10:30 PM MST
Where
Southeast Gila County forecast zone
Reported by
Trained Spotter
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Severe thunderstorms sent strong outflow winds through southeastern parts of the Valley during the evening on the 9th, creating a dust storm that led to multiple reports of dense blowing dust. At 2210MST, a trained weather spotter reported visibility less than a quarter mile in the Queen Creek area. Further to the west at 2228MST, a trained weather spotter reported low visibility less than a quarter mile near Riggs Road and Gilbert Road. No accidents or injuries were reported.

Thunderstorm Wind, Pinal

When
July 9, 10:14 PM MST
Where
Pinal County, 2.15 mi NNE of Magma
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.160, -111.490

The Quail SRP mesonet station recorded a peak gust of 65 mph as severe thunderstorms ripped through the San Tan Valley area.

Thunderstorm Wind, Maricopa

When
July 9, 10:15 PM MST
Where
Maricopa County, 1.8 mi NE of Boys Ranch
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.270, -111.600

An emergency management official reported damaging wind gusts ripped swamp coolers off of a couple of buildings at the Queen Creek Field Operations Facility and also bent some rolled up garage doors. A fire sprinkler was also damaged in a building causing the sprinkler to go off. No injuries were reported.

Thunderstorm Wind, Pinal

When
July 9, 10:15 PM MST
Where
Pinal County, 4.57 mi WNW of Magma
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
33.153, -111.574

The roof of a mobile home was ripped off as severe thunderstorms moved through the Queen Creek area while a family of 4 were inside. Much of the interior property was destroyed from the wind and the rainwater that entered the home. The home suffered additional damage the following night when more severe winds blew through the area. The home is a total loss. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 9, 10:15 PM MST
Where
Maricopa County, 8.43 mi NW of Magma
Measured
56 kt (64 mph) estimated gust
Property damage
$65,000
Reported by
Broadcast Media
Coordinates
33.226, -111.591

At least 30-40 large trees were knocked down due to severe thunderstorms at Schnepf Farms in Queen Creek. Five of the eight greenhouses received damage with damage occurring to crops such as tomatoes, squash, and peppers. A wedding was ongoing at the farm as the severe thunderstorms hit. No injuries were reported. Estimates for the crop damage that occurred are unavailable. Timing was estimated from radar and nearby observations.

Thunderstorm Wind, Maricopa

When
July 9, 10:20 PM MST
Where
Maricopa County, 0.58 mi W of Queen Creek
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
33.250, -111.640

The Rittenhouse SRP mesonet station in Queen Creek recorded a peak gust of 61 mph as severe thunderstorms moved through the area.

Dust Storm, Northwest Pinal County

When
July 9, 10:25 PM MST to 10:40 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Severe thunderstorms on the evening of the 9th sent a strong outflow boundary across the lower deserts of northwestern Pinal County, creating a dust storm with low visibility reported near Casa Grande. At 2229MST, a trained weather spotter reported visibility below a quarter mile due to dense blowing dust at I-10 and Val Vista Boulevard. No accidents or injuries were reported.

Dust Storm, East Valley

When
July 9, 10:30 PM MST to 10:40 PM MST
Where
East Valley forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Severe thunderstorms producing estimated gusts upwards of 60-65 mph resulted in numerous reports of dense blowing dust across the East Valley on the evening of the 9th. Multiple trained weather spotters reported visibility falling below a quarter of a mile. No accidents or injuries were reported.

Thunderstorm Wind, Maricopa

When
July 9, 10:32 PM MST
Where
Maricopa County, 4.62 mi W of Chandler Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.220, -111.760

A trained weather spotter reported a roughly 60ft by 20ft metal sheeted roof blew off a port structure and landed across the street, taking out a couple street signs and a chain link fence, at Riggs and Val Vista. Additionally, 8 inch diameter branches snapped from a palo verde tree and fell onto the roof of a house near Lindsay Road and Chandler Heights Road. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 9, 10:32 PM MST
Where
Maricopa County, 2.41 mi ESE of Gilbert
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.340, -111.740

Damaging wind gusts from severe thunderstorms resulted in a large uprooted tree on a playground in a park near Greenfield Road and Warner Road. No injuries were reported.

Thunderstorm Wind, Pinal

When
July 9, 10:32 PM MST
Where
Pinal County, 0.9 mi NE of Casa Grande Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.960, -111.760

The Casa Grande Municipal Airport AWOS station (KCGZ) recorded a peak gust of 58 mph as severe thunderstorms moved through the area.

Thunderstorm Wind, Pinal

When
July 9, 10:35 PM MST
Where
Pinal County, 2.7 mi WNW of Casa Grande
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.900, -111.790

The Desert Basin SRP mesonet station in Casa Grande recorded a peak gust of 63 mph as severe thunderstorms moved through the area.

Dust Storm, Central Phoenix

When
July 9, 10:50 PM MST to 11:00 PM MST
Where
Central Phoenix forecast zone
Reported by
ASOS
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Severe thunderstorms produced a strong outflow boundary that brought a dust storm through portions of Phoenix, leading to multiple reports of dense blowing dust. At 2250MST, the Phoenix Sky Harbor airport ASOS (KPHX) recorded a quarter mile visibility due to blowing dust with a peak gust of 46 mph. Further west, a trained weather spotter reported visibility less than a quarter mile near 15th Avenue and Van Buren Street. Another trained weather spotter near Central Avenue and Palm Lane also reported visibility less than a quarter mile with skyscrapers in downtown Phoenix not visible.

Flash Flood, Maricopa

When
July 10, 2:30 AM MST to 3:30 AM MST
Where
Maricopa County, 4.73 mi E of Gila Bend to 5.04 mi E of Mobile
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.944, -112.639

Thunderstorms produced locally heavy rainfall late in the evening on the 9th near midnight across southern portions of Maricopa County and western portions of Pinal County. According to the Arizona Department of Transportation, the flood prone Highway 238 was closed due to flooding. No injuries or damage was reported as a result of the flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974536, 974535, 974538, 974543, 974560, 974967, 974544, 974552, 975809, 975810, 974561, 974968, 974965, 974576, 974587, 974591, 974594, 974966, 974902.